Thunderstorm Wind, Grant
- When
- July 24, 10:10 PM CST
- Where
- Grant County, Mt Hope
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $2,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.967, -90.867
Law enforcement officials estimated wind gusts of 70 mph, which knocked down large trees and limbs.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Law enforcement officials estimated wind gusts of 70 mph, which knocked down large trees and limbs.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 24, 2:21 PM CST, 7 hours 49 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 321 PM CDT SUN JUL 24 2005 .SHORT TERM... FORECAST PROBLEMS THIS CYCLE INCLUDE GOING HEADLINES /HEAT/...OUTLOOK PRODUCTS /ESF--HEAVY RAIN/...AND THUNDERSTORM CHANCES TONIGHT...THROUGH TUESDAY MORNING. FIRST OFF...REGARDING HEAT ADVISORY...BAND OF LOW CLOUDS /STRATOCUMULUS/ CHOSE THE WRONG TIME OF DAY TO SWEEP INTO CWA IN POST FRONTAL REGION AND REALLY PUT THE HALT ON TEMPERATURES. WEAK COLD FRONT/WIND SHIFT NOW ON A KSUX/KMCW/KOVS LINE AND GRINDING TO A HALT DURING PEAK HEATING. DEWPOINT POOLING ALONG THIS FEATURE...COUPLED WITH VERY WEAK COLD ADVECTION IN THE LOW LEVELS BEHIND IT JUST ENOUGH TO TAKE EXTREME LOW LEVEL MOISTURE /DEWPOINTS IN THE MID/UPPER 70S/ AND FORM A RATHER PESKY BAND OF CLOUDS IMMEDIATELY BEHIND FRONT. WHILE DEWPOINTS ARE STILL OPPRESSIVE...TEMPERATURES HAVE NOT RESPONDED IN MOST AREAS OF CWA...KEEPING HEAT INDICES...EXCEPT FOR KOVS AREA...BELOW ADVISORY CRITERIA /95 TO 100/. WILL CANCEL ADVISORY WITH ZONE ISSUANCE...AND LET WORDING IN THE TEXT HANDLE BORDERLINE VALUES IF NEED BE. OTHERWISE...WAVE MOVING OUT OF SOUTH DAKOTA NOW SPREADING WEAK FORCING WELL TO THE NORTH OF THE SURFACE BOUNDARY. SHOWERS HAVE BEEN BREAKING OUT ACTUALLY ALONG/NORTH OF SECONDARY BOUNDARY /DEWPOINT DEMARCATION/ WHERE SURFACE DEWPOINTS DROP OFF MORE SIGNIFICANTLY. THIS AREA FAIRLY WELL CAPPED TO SURFACE BASED DEVELOPMENT PER CINH OF 75 TO 150 J/KG. WAVE WEAKENS WITH TIME AND HAVE DOUBTS HOW MUCH OF THE CURRENT ACTIVITY ON RADAR WILL MAKE IT ACROSS NORTHERN PORTIONS OF CWA. SEEMS FOCUS TO COME LATER ON THIS EVENING AND OVERNIGHT WHEN UPSTREAM WAVE IN PAC NORTHWEST EJECTS A STRONGER WAVE OUT OF NEBRASKA AND ENHANCES LOW LEVEL JET INTO STALLED EAST- WEST FRONTAL BOUNDARY. A LOT OF QUESTIONS ON TIMING OF MCS INITIATION AND TIMING IT INTO CWA. EVERY MODEL HAS A DIFFERENT SOLUTION...BUT GIVEN STRONGLY UNSTABLE ATMOSPHERE IN PLACE...INCREASING LOW LEVEL JET AND APPROACHING WAVE AFTER MIDNIGHT...OPTED TO KEEP LIKELY POPS FOR SOUTHEASTERN MN AND FAR NRN IOWA WEST OF THE MS RIVER...WHERE IT SEEMS MCS HAS THE BEST CHANCE TO SPILL OVER INTO CWA AFTER MIDNIGHT. BEST FEELING NOW IS OF MCS DEVELOPING IN NWRN/NCNTL IA WHERE BEST LOW LEVEL JET /MOISTURE CONVERGENCE/ IS FOCUSED. PW THIS MORNING ON KMPX RAOB A FRIGHTENING 2.32...AND THIS ATMOSPHERE HAS DROPPED SOUTH INTO NORTHERN IOWA/FAR SOUTHERN MINNESOTA...AND WILL BE IN PLACE WHEN LOW LEVEL JET RAMPS UP LATER TONIGHT. GIVEN SUBTROPICAL CONNECTION SEEN ON WV PICTURES...HIGH PW AIRMASS...STALLED E-W FRONT...AND WHAT SEEMS TO BE A GOOD LOW LEVEL FEED INTO FRONTAL ZONE ESPECIALLY AFTER MIDNIGHT...THINK ANY STORM OR STORM CLUSTER HAS POTENTIAL FOR HEAVY RAIN. JUST WISH THE FORCING SIGNATURE WAS A LITTLE STRONGER...AS WEAK EMBEDDED WAVES IN THE WESTERLY FLOW VERY DIFFICULT TO PINPOINT TIMING/LOCATION OF RESULTANT CONVECTION. ANY OVERNIGHT MCS WILL SPREAD EAST ALONG/NORTH OF FRONT AS IT WAVERS ACROSS NORTHERN IOWA. SHOULD WEAKEN WITH TIME ON MONDAY AS THEY CLIMATOLOGICALLY DO...BUT KEPT THE HIGHER POPS IN THE WEST AS THE SYSTEM DIES OUT. FOCUS THEN TURNS UPSTREAM TO THE STRONGER WAVE WHICH DRIVES SURFACE COLD FRONT INTO REGION BY LATE AFTERNOON. SAME SETUP WITH HIGH PW AIRMASS...INCREASING LOW LEVEL JET...AND FAVORABLE RIGHT ENTRANCE REGION JET FORCING TO ENHANCE THE DIRECT THERMAL CIRCULATION. HEAVY RAINS SEEM A BETTER POSSIBILITY AND AGAIN ADDED TO GRIDS. WILL UPDATE ESF /HYDROLOGIC OUTLOOK/ SINCE WIDESPREAD 1-3 RAINS HAVE FALLEN THIS WEEK ACROSS MUCH OF CWA PER CPC 7-DAY RAINFALL ACCUMULATOR. NO FLOOD WATCHES NOW WITH TONIGHTS EVENT IN QUESTION...AND TOMORROWS YET TO BE PINNED DOWN AS FAR AS BEST PLACEMENT OF POTENTIAL HEAVY RAIN AXIS. SEVERE WX ALSO NOT OUT OF THE QUESTION AS LINEAR THUNDERSTORM COMPLEX MAY DROP THROUGH CWA MON NIGHT WITH ADEQUATE 0-3KM SHEAR AND BETTER FRONTOGENETICAL FORCING DRIVING COLD FRONT THROUGH. MORE AND MORE CONFIDENT OF RAINS MONDAY NIGHT...AND POPS ARE ALREADY 65-70 SO KEEPING MUCH OF THAT THINKING IN LINE WITH SURROUNDING OFFICES. FRONT SINKS SOUTH OF CWA ON TUESDAY WITH LINGERING CHANCES IN THE FAR SOUTH. THIS MAY NEED TO BE DROPPED AS LATEST RUNS SUGGEST FRONT WILL BE PUSHED BY MON NIGHT CONVECTION WELL TO THE SOUTH OF THE AREA. COOLER POST-FRONTAL AIRMASS...AND SURFACE HI PRESSURE TO DOMINATE THROUGH WEDNESDAY. SECONDARY TROUGH GLANCING BY TO THE NORTH ON WED NIGHT SHOULD STAY NORTH...SO NO POPS FOR NOW. .LONG TERM...THURSDAY THROUGH SUNDAY PRETTY QUIET IN THE FIRST PORTION OF THE EXTENDED...AS HIGH PRESSURE MOVES THROUGH THE UPPER MS VLY. TEMPS COMFORTABLE AND DEWPOINTS DOWN IN THE 50S/60S. RETURN FLOW BEGINS SATURDAY WITH APPROACH OF NEXT FRONTAL ZONE ON SATURDAY SO WENT WITH LOW POPS AS MUCH OF FORCING REMAINING NORTH. QUESTIONS EVEN TO HOW FAR SOUTH FRONT WILL GET...SO NOT AN OVERLY GREAT CHANCE OF RAIN IT SEEMS WITH LARGE RIDGE POISED JUST TO THE WEST. && .HYDROLOGY... ESF UPDATED WITH LATEST THINKING ON HEAVY RAIN POSSIBILITIES BOTH TONIGHT...AND MONDAY NIGHT WITH BETTER CHANCES OF SIGNIFICANT RAINS COMING MONDAY NIGHT. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && BINAU
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 900 PM CDT SUN JUL 24 2005 IAZ008>011-MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-053>055- 251100- ADAMS-ALLAMAKEE-BUFFALO-CLARK-CRAWFORD-DODGE-FILLMORE-HOUSTON-HOWARD- JACKSON-JUNEAU-LA CROSSE-MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND- TAYLOR-TREMPEALEAU-VERNON-WABASHA-WINNESHIEK-WINONA- 900 PM CDT SUN JUL 24 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TONIGHT A COLD FRONT WILL SETTLE ACROSS CENTRAL IOWA INTO NORTHERN ILLINOIS TONIGHT. WARM AND MOIST AIR WILL CONTINUE TO SURGE NORTHWARD INTO AND ACROSS THE BOUNDARY. THUNDERSTORMS SHOULD DEVELOP AS A RESULT... WITH NORTHWEST IOWA BEING THE MOST FAVORABLE AREA. THESE STORMS WOULD THEN TRACK EAST...TOWARD SOUTHEAST MINNESOTA AND NORTHEAST IOWA BY MONDAY MORNING. INSTABILITY WILL BE HIGH TO ENHANCE STORM DEVELOPMENT...ALTHOUGH WIND PROFILES ARE NOT AS FAVORABLE. THE STORMS ARE NOT EXPECTED TO BE SEVERE IF AND WHEN THEY REACH THE LOCAL AREA. IN ADDITION...WITH THE AMPLE MOISTURE SUPPLY...HEAVY RAIN IS POSSIBLE WITH SOME OF THE STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE FRONT WILL REMAIN THE FOCUS FOR THUNDERSTORM DEVELOPMENT MONDAY AND MONDAY NIGHT. INSTABILITY WILL AGAIN BE HIGH...WHILE THE WINDS ALOFT BECOME MORE FAVORABLE FOR STORM DEVELOPMENT. THERE WILL BE THE THREAT FOR SOME SEVERE WEATHER AS A RESULT...WITH DAMAGING WINDS AND LARGE HAIL BEING THE MAIN CONCERNS. IN ADDITION... DUE TO THE AMPLE MOISTURE FOR THE STORMS TO TAP INTO...HEAVY RAINS WILL BE LIKELY WITH SOME OF THE STORMS. DROUGHT CONDITIONS STILL EXIST...HOWEVER...DESPITE APPRECIABLE RAINFALL IN SOME AREAS FROM RECENT STORMS. STILL...IF HEAVY RAIN DOES DEVELOP...FLASH FLOODING COULD BECOME A CONCERN. COOLER...DRIER CANADIAN HIGH PRESSURE MOVING INTO THE REGION WILL WILL PUSH THE FRONT AND THE VERY MOIST AIRMASS SOUTH OF THE AREA FOR TUESDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. SPOTTER ACTIVATION MAY BE NEEDED LATER MONDAY AND MONDAY NIGHT. RAINFALL REPORTS WOULD BE APPRECIATED OVER THE NEXT COUPLE DAYS. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. IAZ018-019-029-030-WIZ061-251100- CHICKASAW-CLAYTON-FAYETTE-FLOYD-GRANT- 900 PM CDT SUN JUL 24 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A SMALL PART OF NORTHEAST IOWA AND EXTREME SOUTHWEST WISCONSIN. .DAY ONE...TONIGHT A COLD FRONT WILL EXTEND ACROSS CENTRAL IOWA INTO NORTHERN ILLINOIS TONIGHT. WARM AND MOIST AIR WILL CONTINUE TO SURGE NORTHWARD INTO AND ACROSS THE BOUNDARY...RESULTING IN SHOWERS AND THUNDERSTORMS. STORMS OVER NORTHERN IOWA TONIGHT WILL TRACK EAST ALONG THE BOUNDARY...WITH THE POTENTIAL FOR DAMAGING WINDS AND SOME HAIL OF DIME TO QUARTER SIZE. ADDITIONAL STORMS ARE EXPECTED TO DEVELOP OUT ACROSS NORTHWEST IOWA...AND THESE WOULD ALSO MOVE EAST TOWARD THE AREA. IN ADDITION...WITH THE AMPLE MOISTURE SUPPLY...AND STORMS MOVING ACROSS THE SAME GENERAL AREA AS PREVIOUS STORMS...HEAVY RAIN AND LOCALIZED FLOODING IS A DEFINITE POSSIBILITY WITH SOME OF THE STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE FRONT WILL REMAIN THE FOCUS FOR THUNDERSTORM DEVELOPMENT MONDAY AND MONDAY NIGHT. INSTABILITY WILL AGAIN BE HIGH...WHILE THE WINDS ALOFT BECOME MORE FAVORABLE FOR STORM DEVELOPMENT. THERE WILL BE THE THREAT FOR SOME SEVERE WEATHER AS A RESULT...WITH DAMAGING WINDS AND LARGE HAIL BEING THE MAIN CONCERNS. IN ADDITION... DUE TO THE AMPLE MOISTURE FOR THE STORMS TO TAP INTO...HEAVY RAINS WILL BE LIKELY WITH SOME OF THE STORMS. DROUGHT CONDITIONS STILL EXIST...HOWEVER...DESPITE APPRECIABLE RAINFALL IN SOME AREAS FROM RECENT STORMS. STILL...IF HEAVY RAIN DOES DEVELOP...FLASH FLOODING COULD BECOME A CONCERN. COOLER...DRIER CANADIAN HIGH PRESSURE MOVING INTO THE REGION WILL WILL PUSH THE FRONT AND THE VERY MOIST AIRMASS SOUTH OF THE AREA FOR TUESDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED TONIGHT. AND SPOTTER ACTIVATION MAY BE NEEDED AGAIN LATER MONDAY AND MONDAY NIGHT. RAINFALL REPORTS WOULD BE APPRECIATED OVER THE NEXT COUPLE DAY AS WELL. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. MW
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 0820 PM CDT SUN JUL 24 2005 IAZ029-030-WIZ061-250600- CLAYTON-FAYETTE-GRANT THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 673 IN EFFECT UNTIL 1 AM CDT FOR THE FOLLOWING AREAS IN IOWA THIS WATCH INCLUDES 2 COUNTIES IN NORTHEAST IOWA CLAYTON FAYETTE IN WISCONSIN THIS WATCH INCLUDES 1 COUNTY IN SOUTHWEST WISCONSIN GRANT THIS INCLUDES THE CITIES OF...ELKADER...OELWEIN AND PLATTEVILLE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 1104 PM CDT SUN JUL 24 2005 IAZ029-030-250515- CLAYTON-FAYETTE THE NATIONAL WEATHER SERVICE HAS CANCELED SEVERE THUNDERSTORM WATCH 673 FOR THE FOLLOWING AREAS IN IOWA THIS CANCELS 2 COUNTIES IN NORTHEAST IOWA CLAYTON FAYETTE THIS INCLUDES THE CITIES OF...ELKADER AND OELWEIN. WIZ061-250600- GRANT SEVERE THUNDERSTORM WATCH NUMBER 673 REMAINS VALID UNTIL 1 AM CDT FOR THE FOLLOWING AREAS IN WISCONSIN THIS WATCH INCLUDES 1 COUNTY IN SOUTHWEST WISCONSIN GRANT THIS INCLUDES THE CITIES OF...PLATTEVILLE.
The La Crosse radar (KARX), 99 km away, was scanning. The volume nearest the first event began at 04:09 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2005Every state in 2005This day in weather historyWarnings in Wisconsin, July 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5466113.